Alert archive / Colorado / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 12, NWS Denver/Boulder, CO

May 20, 2004Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 20, 2004, 6:22 PM MDT for Weld County, Colorado. It was in force for 53 min. 18 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2004, 6:22 PM MDT (00:22 UTC)
Expired
May 20, 2004, 7:15 PM MDT
In force
53 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Denver radar (KFTG), 48 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 6:25 PM MDTHAIL 1.252 Se Fort Lupton, CO
May 20, 6:25 PM MDTHAIL 1.252 Se Fort Lupton, CO
May 20, 6:25 PM MDTHAIL 1.252 Se Fort Lupton, CO
May 20, 6:25 PM MDTHAIL 1.252 Se Fort Lupton, CO
May 20, 6:25 PM MDTHAIL 1.252 Se Fort Lupton, CO
May 20, 6:25 PM MDTHAIL 1.252 Se Fort Lupton, CO
May 20, 6:25 PM MDTHAIL 1.252 Se Fort Lupton, CO
May 20, 6:25 PM MDTHAIL 1.252 Se Fort Lupton, CO
May 20, 6:31 PM MDTHAIL 1.252 Se Fort Lupton, CO
May 20, 6:31 PM MDTHAIL 1.510 N Fort Lupton, CO
May 20, 6:31 PM MDTHAIL 1.510 N Fort Lupton, CO
May 20, 6:31 PM MDTHAIL 1.510 N Fort Lupton, CO
May 20, 6:31 PM MDTHAIL 1.510 N Fort Lupton, CO
May 20, 6:31 PM MDTHAIL 1.510 N Fort Lupton, CO
May 20, 6:31 PM MDTHAIL 1.510 N Fort Lupton, CO
May 20, 6:31 PM MDTHAIL 1.510 N Fort Lupton, CO
May 20, 6:31 PM MDTHAIL 1.510 N Fort Lupton, CO
May 20, 6:31 PM MDTHAIL 1.510 N Fort Lupton, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 6:15 PM MDTTornado WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2004-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2004-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
2205 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

450 
WUUS55 KBOU 210022
SVRBOU
COC123-210115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
620 PM MDT THU MAY 20 2004

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WELD COUNTY IN NORTHEAST COLORADO
  THIS INCLUDES THE CITY OF SOUTHEASTERN GREELEY

* UNTIL 715 PM MDT

* AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 2 MILES EAST OF FORT LUPTON...OR ABOUT 23 MILES
  SOUTH OF GREELEY...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...
SOUTHEASTERN GREELEY...EVANS...FORT LUPTON...GILCREST...HUDSON...
KEENESBURG...KERSEY...LA SALLE...MILTON RESERVOIR...PLATTEVILLE...
PROSPECT VALLEY...RIVERSIDE RESERVOIR AND ROGGEN.

A TORNADO WATCH IS IN EFFECT UNTIL 1100 PM MDT THURSDAY EVENING FOR 
NORTHEASTERN COLORADO.  TORNADOES CAN FORM IN SEVERE THUNDERSTORMS 
WITH LITTLE ADVANCED WARNING.  

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

LAT...LON 4003 10495 4003 10450 4012 10428 4045 10419
          4043 10442 4041 10478

$$
RJK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:30 PM MDT, 3 hours 52 minutes earlier.

Area forecast discussion, May 20, 2:30 PM MDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT THU MAY 20 2004

...CORRECTION...

.SHORT TERM...THUNDERSTORM POTENTIAL GOES UP THIS EVENING WITH
INFLUX OF DEEP LOW LEVEL MOISTURE ON MODERATELY STRONG SELY FLOW.
MODELS SHOW SFC LOW IN E-CNTRL COLORADO WRAPPING MOISTURE BACK INTO
THE FRONT RANGE THIS EVENING WITH LOWER/MID 50S DEWPTS MOVING UP THE
SOUTH PLATTE VALLEY. CUMULUS POPPPING NOW ALONG THE PALMER DIVIDE
PROBABLY THE SEEDS FOR CONVECTION ON THE PLAINS THIS EVENING.
A SECOND AREA OF NEW CONVECTION OVER THE FOOTHILLS NOW MOVING OVER
THE NRN URBAN CORRIDOR MAY PRODUCE OUTFLOW TO GENERATE STORMS IN THE
METRO AREA NEXT FEW HOURS. DOWNSTREAM OVR NRN ARIZONA A REGION OF
DECENT UPPER TROPOSPHERIC DIVERGENCE PROGGED BY BOTH ETA AND AVN TO
PASS OVR NERN CO BETWEEN 06Z-12Z. SOUNDINGS FROM THE MM5 AND ETA
SHOW PRETTY IMPRESSIVE 0-3KM HELICITIES ALONG A SHARP BNDRY LAYER
SHEAR AXIS LIFTING SLOWLY NEWRD ACRS THE NERN CO PLAINS TONIGHT.
STRONG SFC-700MB WAA ALSO RESPONSIBLE FOR CAPE VALUES IN THE
1500-2500 RANGE AND 700-500 LAPSE RATES IN THE 8-10C/KM RANGE IN
THIS AREA. LATEST SPC CONVECTIVE OUTLOOK HAS PRETTY MUCH ALL OF ERN
CO UNDER A SLIGHT RISK THROUGH 12Z/21. MOIST POST-STORM ENVIRONMENT
WILL ALSO RESULT IN AT LEAST PATCHY FOG ON THE PLAINS LATE.

FRIDAY...ATMOSPHERE DRIES WITH WARM SWLY FLOW ALOFT MIXING DOWN TO
THE SFC BY AFTERNOON. ETA MAYBE A BIT FAST IN FLUSHING LOW LEVEL
MOISTURE OUT. STRONG SOLAR HEATING AND WEAK MID/UPR LEVEL DIVERGENCE
ENOUGH TO PRODUCE AT LEAST ISOLATED STORMS IN THE AFTERNOON...MAINLY
OVER AND NEAR THE MTNS. MAX TEMPERATURES EXPECTED TO BE SOME 5 TO 10
DEGS ABOVE THOSE OBSERVED TODAY.

.LONG TERM DISCUSSION...EASTERN PACIFIC RIDGE CONTINUES TO DROP
ENERGY ALONG THE WEST COAST RESULTING IN A GENERALLY DRY SW FLOW
PATTERN ACROSS CO THRU TUESDAY. SERIES OF WEAK WAVES MOVES ACROSS CO
IN THE SW FLOW BUT NONE OF THESE IS VERY STRONG WITH MOISTURE
LACKING. STRONGEST WAVE LIFTS ACROSS CO ON SAT WITH PRETTY DECENT
JET CORE RIDING INTO SERN CO 00Z SUN WHICH GIVES US SOME DECENT
ASCENT. PROBLEM IS AIRMASS IS FAIRLY DRY...WITH MARGINAL MSTR ACROSS
NRN PTNS OF CWA. WILL MAINTAIN ISOLD POPS TO REFLECT THE RELATIVELY
DRY AIRMASS. SHOULD BE LESS ACTIVITY ON SUNDAY WITH DRIER AIR AND
MORE SUBSIDENT AIRMASS.

AS THE ENERGY DROPS INTO THE PAC NW STATES DURING THIS LONG TERM
PERIOD...ENERGY IS SPLITTING BETWEEN THE NRN AND SRN BRANCHES. NRN
FLOW ENERGY CONTINUES TO DROP DOWN WEAK SURGES INTO NERN CO AND GFS
LONG RANGE STUFF CONTINUES TO SHOW A STALLED FRONTAL BOUNDARY ACROSS
FAR NERN CO WHICH COULD BE A FOCUS FOR ISOLD STORMS INTO EARLY NEXT
WEEK. LATEST GFS SHOWS THE RIDGE ALOFT BUILDING OVER ROCKY MTN
REGION AS CLOSED LOW OFF SRN CA LIFTS NE LATE IN THE WEEK. STILL A
LOT OF DIFFEERNECES IN HOW THE MODELS ARE PHASING THE ENERGY BETWEEN
THE STREAMS. STILL LOOKS GENERALLY DRY IN DAYS 6-7 AND WILL LEAVE
FCST THAT WAY WITH SEASONAL TEMPS.

&&
.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

BAKER/ENTREKIN
Hazardous weather outlook, May 20, 11:10 AM MDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1110 AM MDT THU MAY 20 2004

COZ030>051-211200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1110 AM MDT THU MAY 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A WEAK FRONTAL BOUNDARY STALLED ALONG THE MONUMENT RIDGE LATE THIS
MORNING WILL SERVE AS A FOCUS FOR SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON. THUNDERSTORMS ARE EXPECTED TO FORM
INITIALLY OVER THE HIGHER TERRAIN OF SOUTHERN JEFFERSON...DOUGLAS
AND ELBERT COUNTIES. THESE STORMS MAY PRODUCE HAIL AND BRIEF HEAVY
RAIN. WINDS ALOFT WILL THEN CARRY THESE STORMS NORTH AND EAST
POSSIBLY OVER THE DENVER METRO AREA LATE THIS AFTERNOON. AGAIN HAIL
AND BRIEF HEAVY RAIN WILL BE THE MAIN THREAT. THIS EVENING
STRENGTHENING SOUTHERLY LOW LEVEL WINDS ON THE PLAINS WILL HELP MOVE
THE FRONTAL BOUNDARY NORTHWARD. STRONG DESTABILIZATION AND WIND
SHEAR ALONG THIS ADVANCING BOUNDARY WOULD SUPPORT THE FORMATION OF
SCATTERED THUNDERSTORMS THIS EVENING...GENERALLY EAST OF AN ELBERT
TO FORT MORGAN LINE. SOME OF THESE STORMS MAY BECOME SEVERE WITH
STRONG WINDS AND LARGE DAMAGING HAIL. THE STRONGLY SHEAR ENVIRONMENT
MAY ALSO PRODUCE A FEW TORNADIC SUPERCELL THUNDERSTORMS. MOST OF
THIS STORM ACTIVITY IS EXPECTED TO END BY AROUND 3 AM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A GENERAL DRY SOUTHWEST FLOW IN THE UPPER LEVELS WILL KEEP MUCH OF
THE AREA WARM AND DRY. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY
FOR ISOLATED THUNDERSTORMS IN THE AFTERNOON AND EVENING HOURS EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY AFTER 4 PM CLOSE TO THE DENVER
METRO AREA AND ON THE NORTHEAST PLAINS OF COLORADO AFTER 6 PM.

BAKER/ENTREKIN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 7:15 PM MDTSevere Thunderstorm WarningBOUWeld60 min
May 20, 7:34 PM MDTTornado WarningBOUMorgan, Weld56 min
May 20, 8:17 PM MDTTornado WarningBOUMorgan, Weld58 min
May 20, 8:56 PM MDTTornado WarningBOUWashington49 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.